Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 43, NWS Nashville, TN

December 18, 2024Hickman County, Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this tornado warning at Dec 18, 2024, 7:23 AM CST for Hickman County, Lewis County, Perry County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2024, 7:23 AM CST (13:23 UTC)
Expired
Dec 18, 2024, 7:45 AM CST
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hickman County, TN, Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 125 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WFUS54 KOHX 181323
TOROHX
TNC081-101-135-181345-
/O.NEW.KOHX.TO.W.0043.241218T1323Z-241218T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
723 AM CST Wed Dec 18 2024

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northwestern Lewis County in Middle Tennessee...
  Central Perry County in Middle Tennessee...
  Southwestern Hickman County in Middle Tennessee...

* Until 745 AM CST.

* At 723 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Linden, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Lewis, central Perry and southwestern Hickman
  Counties, including the following locations... Kimmins and
  Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3549 8786 3560 8795 3584 8750 3563 8736
TIME...MOT...LOC 1323Z 241DEG 52KT 3557 8782 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
1 follow-up statement
009 
WWUS54 KOHX 181336
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
736 AM CST Wed Dec 18 2024

TNC081-101-135-181346-
/O.EXP.KOHX.TO.W.0043.000000T0000Z-241218T1345Z/
Lewis TN-Perry TN-Hickman TN-
736 AM CST Wed Dec 18 2024

...THE TORNADO WARNING FOR NORTHWESTERN LEWIS...CENTRAL PERRY AND
SOUTHWESTERN HICKMAN COUNTIES WILL EXPIRE AT 745 AM CST...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3549 8786 3560 8795 3584 8750 3563 8736
TIME...MOT...LOC 1336Z 241DEG 52KT 3565 8765 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 18, 5:46 AM CST, 1 hour 37 minutes earlier. Its key messages:

  • Updated at 515 AM CST Wed Dec 18 2024
  • Showers and thunderstorms move through the area this morning through this afternoon, with a low chance of strong to severe storms through midday.
  • Main threat with any stronger storms will be heavy rainfall, and a low chance of damaging wind gusts. A tornado can not be ruled out, but chances are very low.
  • Dry weather returns Thursday with much colder temperatures persisting into the weekend.
Area forecast discussion, Dec 18, 5:46 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
546 AM CST Wed Dec 18 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 515 AM CST Wed Dec 18 2024

 - Showers and thunderstorms move through the area this morning
   through this afternoon, with a low chance of strong to severe
   storms through midday.

 - Main threat with any stronger storms will be heavy rainfall,
   and a low chance of damaging wind gusts. A tornado can not be
   ruled out, but chances are very low.

 - Dry weather returns Thursday with much colder temperatures
   persisting into the weekend.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 120 AM CST Wed Dec 18 2024

Some scattered showers have been moving through the northwest part
of the CWA over the last few hours. MRMS shows a couple swaths
through Montgomery County and Cheatham/Robertson County that have
picked up 0.5-0.75" with this latest activity. Models continue to
show the activity currently moving through Arkansas will enter our
northwestern counties around 12z. The HRRR and RAP continue to
show a narrow cooridor of around 300 to 500 J/kg of mlCAPE just
ahead of the storms. Hodographs exhibit decent curvature with 0-3
SRH values around 250-300 m2/s2. The combination of shear and low
instability will pose a threat for a couple strong to severe
storms with a low chance of damaging winds and a very low chance
of a tornado. The window for severe storms will be 6 AM to noon.

In addition to a low threat for severe storms, there continues to
be a low threat for flooding as well. PWAT values around well
above the 90th percentile for this time of year. 1-3" of rain has
fallen over areas along and north of I-40 and an additional 1-2"
will be possible through the early afternoon. Any flooding issues
will be on smaller creeks and streams and urban areas. HEFS shows
a 10-25% chance of Port Royal reaching action overnight tonight.
The Flood Watch was left unchanged and it runs through 18z.

Showers and storms will clear the area this evening leaving behind
northerly winds and drier air filtering into the area. This will
usher in a cooler and drier pattern. Highs on Thursday will be in
the 40s and 50s instead of the 50s and 60s that we will see today.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 120 AM CST Wed Dec 18 2024

The dry and cool weather starts the extended forecast with cold
nights and chilly days with lows in the 20s and 30s and highs in
the 40s through Sunday. Weak upper level riding will move through
the area late Sunday into Monday with surface winds veering to
the south. This will allow temperatures to creep closer to 50
degrees on Monday. A shortwave will move Middle Tennessee late
Tuesday into Christmas days. The GFS ensemble members have been
consistently showing a deeper solution with the shortwave. The
Euro members have moved toward the GFS members in this thinking.
This would mean a wet Christmas Eve and perhaps Christmas morning
with some moderate rainfall. The good news for those traveling
during that time frame is temperatures will be warm enough to keep
all precipitation as rain.

&&

.AVIATION...
(12Z TAFS)
Issued at 515 AM CST Wed Dec 18 2024

A line of storms has entered Middle Tennessee and will progress
eastward across the mid state throughout the morning. Have
included an initial period of storms in each of the terminals
followed by a period of showers before the activity ends
altogether. Expect IFR ceilings once the cells roll in, with
gradual improvement most places sometime after the surface
boundary passes. Also look for gusty winds as the line of storms
approaches, then shifting to the NW behind the fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  35  50  35 / 100   0   0   0
Clarksville    60  32  48  33 / 100   0   0   0
Crossville     62  31  49  29 / 100  20   0   0
Columbia       65  34  51  33 / 100   0   0   0
Cookeville     62  33  48  31 / 100  10   0   0
Jamestown      62  32  48  30 / 100  10   0   0
Lawrenceburg   65  34  51  32 / 100   0   0   0
Murfreesboro   65  33  51  32 / 100   0   0   0
Waverly        62  32  49  32 / 100   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CST today for TNZ005>010-023>031.

&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....Rose

In the hours before

Special weather statement, Dec 18, 5:49 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
549 AM CST Wed Dec 18 2024

TNZ023>025-057-181215-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
549 AM CST Wed Dec 18 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN DICKSON...SOUTHERN
HOUSTON...HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES THROUGH 615 AM
CST...

At 548 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Springville to near Camden to 7
miles north of Wildersville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waverly, Camden, New Johnsonville, McEwen, Hurricane Mills,
Bucksnort, and I-40 Near The Tennessee River.

This includes Interstate 40 between mile markers 136 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
      3617 8792 3622 8795 3627 8795 3626 8747
      3602 8744 3584 8772 3584 8782 3580 8785
      3584 8792 3584 8796 3587 8794 3594 8793
      3595 8801 3597 8802
TIME...MOT...LOC 1148Z 265DEG 42KT 3622 8798 3603 8810 3589 8834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Dec 18, 6:01 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
601 AM CST Wed Dec 18 2024

TNZ006-007-026-181230-
Robertson TN-Cheatham TN-Montgomery TN-
601 AM CST Wed Dec 18 2024

...STRONG THUNDERSTORMS WILL IMPACT MONTGOMERY...NORTHERN CHEATHAM
AND ROBERTSON COUNTIES THROUGH 630 AM CST...

At 600 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Guthrie to 13 miles east of Erin. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Springfield, Ashland City, Coopertown, Guthrie, Pleasant
View, Orlinda, Adams, Cedar Hill, Palmyra, Cunningham, and Cheatham
Dam.

This includes Interstate 24 between mile markers 1 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3627 8701 3627 8716 3629 8717 3631 8716
      3631 8721 3633 8723 3631 8730 3634 8759
      3664 8739 3665 8668
TIME...MOT...LOC 1200Z 262DEG 43KT 3669 8711 3633 8747

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Dec 18, 6:14 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
614 AM CST Wed Dec 18 2024

TNZ023>025-057-181245-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
614 AM CST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DICKSON...SOUTHEASTERN
HOUSTON...HUMPHREYS AND NORTH CENTRAL HICKMAN COUNTIES THROUGH 645 AM
CST...

At 613 AM CST, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, Waverly, Camden, New Johnsonville, McEwen, Hurricane Mills,
Charlotte, Vanleer, and Slayden.

This includes Interstate 40 between mile markers 156 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 8802 3600 8800 3603 8800 3613 8792
      3617 8792 3619 8794 3620 8794 3631 8737
      3592 8736 3593 8793 3594 8793 3594 8798
      3595 8801 3597 8802
TIME...MOT...LOC 1213Z 269DEG 30KT 3607 8785

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Dec 18, 6:28 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
628 AM CST Wed Dec 18 2024

TNZ007-008-026>028-181300-
Robertson TN-Davidson TN-Wilson TN-Cheatham TN-Sumner TN-
628 AM CST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DAVIDSON...SUMNER...
NORTHWESTERN WILSON...NORTHEASTERN CHEATHAM AND ROBERTSON COUNTIES
THROUGH 700 AM CST...

At 627 AM CST, Doppler radar was tracking a strong thunderstorm over
Greenbrier, or near Springfield, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallatin, Lebanon, Springfield, Ashland City, Madison,
Hendersonville, Mount Juliet, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Lakewood, Ridgetop, Cross
Plains, Portland, Old Hickory, Joelton, Orlinda, and Mitchellville.

This includes the following highways...
 Interstate 65 between mile markers 91 and 121.
 Interstate 24 between mile markers 27 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 8629 3623 8642 3626 8705 3664 8688
      3665 8658 3663 8656 3664 8655 3665 8653
TIME...MOT...LOC 1227Z 272DEG 29KT 3645 8680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Dec 18, 6:45 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
645 AM CST Wed Dec 18 2024

TNZ023>027-057-059-181315-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Humphreys TN-
Cheatham TN-Houston TN-
645 AM CST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DAVIDSON...
DICKSON...NORTHWESTERN WILLIAMSON...SOUTHEASTERN HOUSTON...
CHEATHAM...EAST CENTRAL HUMPHREYS AND NORTH CENTRAL HICKMAN COUNTIES
THROUGH 715 AM CST...

At 644 AM CST, Doppler radar was tracking a strong thunderstorm near
Dickson, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Bellevue, Pleasant View, Charlotte, Vanleer, Slayden, Cheatham Dam,
and Bells Bend.

This includes the following highways...
 Interstate 40 between mile markers 157 and 201.
 Interstate 24 near mile marker 29.
 Interstate 840 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 8687 3592 8758 3627 8760 3632 8731
      3631 8730 3632 8729 3637 8699 3637 8697
      3638 8696
TIME...MOT...LOC 1244Z 255DEG 47KT 3613 8741

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Dec 18, 6:57 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 AM CST Wed Dec 18 2024

TNZ008-009-028>030-181330-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
657 AM CST Wed Dec 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...SUMNER...
NORTHERN WILSON...MACON AND TROUSDALE COUNTIES THROUGH 730 AM CST...

At 656 AM CST, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 12 miles northeast of Gallatin, moving east at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallatin, Lebanon, Lafayette, Hartsville, Hendersonville, Mount
Juliet, Westmoreland, Green Hill, Bethpage, Dixon Springs, Oak Grove,
Bledsoe Creek State Park, and Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8595 3622 8601 3623 8659 3625 8659
      3625 8661 3665 8646
TIME...MOT...LOC 1256Z 274DEG 35KT 3654 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:16 PM CSTDense Fog AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 12 more5 hr
Dec 18, 5:32 AM CSTSpecial Weather StatementOHXHouston, Montgomery, Stewart28 min
Dec 18, 5:49 AM CSTSpecial Weather StatementOHXHumphreys26 min
Dec 18, 6:01 AM CSTSpecial Weather StatementOHXMontgomery, Robertson29 min
Dec 18, 6:03 AM CSTAreal Flood AdvisoryOHXHouston, Montgomery, Robertson, Stewart3 hr
Dec 18, 6:14 AM CSTSpecial Weather StatementOHXHumphreys31 min
Dec 18, 6:28 AM CSTSpecial Weather StatementOHXRobertson, Sumner32 min
Dec 18, 6:45 AM CSTSpecial Weather StatementOHXCheatham, Dickson30 min
Dec 18, 6:57 AM CSTSpecial Weather StatementOHXMacon, Sumner, Trousdale33 min
Dec 18, 7:24 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Sumner3 hr
Dec 18, 8:09 AM CSTAreal Flood AdvisoryOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson106 min

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.